Montana, 2008

High Wind in Montana, December 9 to 10, 2008

December 9 to 10, 2008 · NWS BYZ · 4 events in 4 counties and zones

Low pressure over Eastern Montana combined with high pressure over Eastern Idaho and Yellowstone Park resulting in high winds across the Upper Yellowstone and Upper Stillwater River Valleys.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

Low pressure over Eastern Montana combined with high pressure over Eastern Idaho and Yellowstone Park resulting in high winds across the Upper Yellowstone and Upper Stillwater River Valleys.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Dec 9, 9:10 PM MST, 20 minutes earlier.

Area forecast discussion, Dec 9, 9:10 PM MST, 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
910 PM MST TUE DEC 9 2008

.SHORT TERM...VALID FOR WED AND THU...

DIFFICULT NORTHWEST FLOW CONTINUES OVER REGION THIS EVENING. HAVE
MADE A FEW ADJUSTMENTS PER CURRENT TRENDS AND LATEST NAM DATA.

FIRST IN EAST...WEAK WAVE UPSTREAM IN NORTHWEST FLOW WILL AFFECT
FORECAST LATE. MILES CITY AND BAKER BUFKIT SOUNDINGS CERTAINLY
SUPPORT POSSIBLE FREEZING LIGHT PRECIP OR LIGHT SNOW. WILL KEEP
POPS RATHER LOW IN EAST...BUT WILL ADD MENTION OF FREEZING
PRECIP.

IN BIG HORNS...AFOREMENTIONED WAVE WILL MOVE QUICKLY BY SOUTHERN
ZONES LATE TONIGHT. CROSS SECTIONS OF NEWEST NAM AND 18Z RUN OF
GFS INDICATE A VERY BRIEF PERIOD OF DECENT LIFT AND UPSLOPE. WILL
RAISE POPS TO LIKELY FOR BIG HORNS BUT KEEP SNOW AMOUNTS AROUND AN
INCH OR SO.

WINDS IN WEST...WIND GUST TO 61 MPH SO FAR AT LIVINGSTON. NOT
CONFIDENT WE WILL SEE WARNING CRITERIA BUT WITH STRONGEST 700MB
WINDS STILL PROGGED TO REACH AREA BY MORNING...AND TO AVOID
CONFUSION FOR PUBLIC...WILL KEEP WARNING GOING FOR LIVINGSTON AND
FOOTHILLS RATHER THAN DOWNGRADE AT THIS POINT. NEWEST NAM HITS
WHEATLAND COUNTY FAIRLY WELL THROUGH THE NIGHT AND SUSTAINED WINDS
ALREADY AT 38 MPH AT TIMES. BIG TIMBER SHERIFF ESTIMATES STRONG
WINDS THERE AS WELL. WILL ADD WHEATLAND AND SWEETGRASS COUNTIES TO
WARNING TIL 18Z TOMORROW...THOUGH BEST POTENTIAL FOR STRONG WINDS
OVERNIGHT. BT

.LONG TERM...VALID FOR FRI...SAT...SUN...MON...TUE...

MAJOR ARCTIC AIR STILL ON TAP TO SURGE INTO THE FORECAST AREA
SATURDAY MORNING AND CONTINUE INTO EARLY NEXT WEEK. OVERALL
MODELS IN GOOD AGREEMENT BUT DIFFER A BIT ON STRENGTH OF COLD AIR
ALONG WITH TIMING OF A FEW UPPER LEVEL DISTURBANCES TO MOVE ACROSS
THE STATE. COLD FRONT AND STRONG AREA OF VORTICITY BLAST THROUGH
THE FORECAST AREA VERY EARLY SATURDAY MORNING...MOST LIKELY
BEFORE DAYBREAK. OVERNIGHT LOWS FRIDAY WILL BE THE HIGH
TEMPERATURES FOR SATURDAY FOR A BRIEF TIME AS TEMPERATURES WILL
PLUMMET THROUGHOUT THE DAY. GOOD FORCING WITH INITIAL ARCTIC
FRONT TO PRODUCE SNOW ACROSS THE ENTIRE FORECAST AREA WITH BEST
CHANCES OVER THE MOUNTAINS AND FOOTHILLS WHERE A BAROCLINIC ZONE
SETS UP DURING THE WEEKEND. AT THIS TIME...HARD TO PINPOINT HOW
MUCH SNOW THE PLAINS WILL RECEIVE AS UPPER FLOW LOOKS TO BE
DOWNSLOPISH THROUGH SUNDAY AND DENTRITIC GROWTH LEVEL VERY CLOSE
TO THE SURFACE AND NOT FAVORABLE. HOWEVER...BY LATE SUNDAY
AFTERNOON INTO MONDAY...MORE OF A WEST TO SOUTHWEST FLOW ALOFT
ALONG WITH 700MB WARM AIR ADVECTION MAY BE THE TRIGGER FOR MORE
ACCUMULATING SNOWS ACROSS THE PLAINS. 850MB TEMPERATURES STILL
LOOK TO BE ON THE ORDER OF -20C OR SO EQUATING TO HIGHS AROUND
ZERO OR SINGLE DIGITS BELOW ZERO FOR SUNDAY AND MONDAY.
HOWEVER...LATEST MODELS PROGGING TEMPERATURES TO RISE INTO THE
TEENS FOR MONDAY. DO NOT SEE THIS HAPPENING JUST YET...ESPECIALLY
IF THERE IS A SNOW COVER...AND IF THAT IS THE CASE...TEMPERATURES
COULD BE EVEN COLDER. THERE ARE SOME SIGNS WITHIN THE MODELS IN
PUSHING THE BITTERLY COLD AIR EAST SOMEWHAT ON TUESDAY AND
WEDNESDAY RESULTING IN A SLIGHT MODERATING TREND WITH HIGHS
POSSIBLY RISING INTO THE TEENS.  HOOLEY

&&

.AVIATION...

A WEAK DISTURBANCE WILL CONTINUE TO PUSH THROUGH THE REGION
OVERNIGHT BRINGING A SLIGHT CHANCE OF RAIN/SNOW SHOWERS ACROSS THE
REGION UNDER INCREASING CLOUD COVER. VFR CONDITIONS WILL PREVAIL
ACROSS THE PLAINS WHILE THE HIGH TERRAIN WILL BE OBSCURED UNDER
MORE PREVALENT SHOWERS.

STRONG WINDS WILL CONTINUE IN AND AROUND THE KLVM AREA AND THE
FOOTHILLS OF THE BEARTOOTH/ABSAROKA MOUNTAINS THROUGH THE
OVERNIGHT HOURS AND THROUGH MUCH OF THE DAY WEDNESDAY. STRONG
GUSTY WINDS WILL EXTEND WEST TO AROUND KBIL.  GUSTS OF 55-65 KNOTS
WILL BE POSSIBLE AROUND KLVM...GUSTS APPROACHING 45 KNOTS AROUND
THE JUDITH GAP AND HARLOWTON AREAS...AND GUSTS AROUND 30 KNOTS IN
AND AROUND KBIL. GILSTAD

&&

.PRELIMINARY POINT TEMP/POPS...

    WED     THU     FRI     SAT     SUN     MON     TUE
-----------------------------------------------------------
BIL 031/047 029/042 028/040 022/023 903/000 910/000 910/006
    20/N    22/W    22/O    46/S    55/S    42/S    21/U
LVM 035/046 031/040 027/036 018/019 902/000 910/901 910/010
    32/W    32/W    23/S    56/S    54/S    42/S    21/B
HDN 024/047 027/042 022/040 021/022 904/001 911/000 911/006
    20/N    22/W    22/S    35/S    54/S    42/S    21/U
MLS 023/042 023/036 018/035 015/016 905/901 913/901 913/005
    21/M    22/W    22/S    35/S    55/S    22/S    21/U
4BQ 024/046 025/038 017/036 018/019 902/002 910/000 912/006
    21/M    23/W    21/E    24/S    44/S    32/S    21/U
BHK 019/038 018/030 014/032 012/013 906/902 913/903 914/003
    21/M    22/J    21/B    24/S    55/S    22/S    21/B
SHR 018/047 026/041 019/040 020/021 901/002 910/000 910/007
    20/B    23/W    12/S    44/S    55/S    42/S    21/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...HIGH WIND WARNING IN EFFECT UNTIL 11 AM MST WEDNESDAY FOR
      ZONES 28-41-63-65-66.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Dec 9, 3:42 PM MST, 5 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
342 PM MST TUE DEC 9 2008

MTZ028>042-056>058-063>068-WYZ098-099-102245-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
342 PM MST TUE DEC 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TONIGHT

WINDS OF 40 TO 55 MPH WITH GUSTS TO 75 MPH ARE EXPECTED THROUGH
MID MORNING WEDNESDAY IN THE UPPER YELLOWSTONE AND STILLWATER
RIVER VALLEYS. THE MAIN THREAT OF HIGHS WINDS WILL BE FROM THE
SPRINGDALE AREA TO LIVINGSTON AND ALSO IN THE NYE AREA. THOSE
PLANNING TRAVEL IN THESE AREAS...ESPECIALLY ALONG INTERSTATE
90...SHOULD BE PREPARED FOR VERY STRONG CROSS WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A DRAMATIC CHANGE IN THE WEATHER IS EXPECTED BY THE END OF THE
WEEK. AN ARCTIC FRONT WILL MOVE ACROSS THE AREA FRIDAY NIGHT AND
SATURDAY MORNING. THE FRONT WILL BRING MUCH COLDER TEMPERATURES
AND THE POTENTIAL FOR SNOW THROUGH THE WEEKEND. THERE CONTINUES
TO BE UNCERTAINTY WITH THE STRENGTH AND LOCATION OF THIS FRONT
BUT IT IS POSSIBLE THAT THE AREA COULD EXPERIENCE TEMPERATURES
WELL BELOW ZERO OVER THE WEEKEND. ANYONE PLANNING OUTDOOR
ACTIVITIES OR TRAVEL NEXT WEEKEND SHOULD BE AWARE OF THE
POTENTIAL FOR BITTERLY COLD AIR AND POSSIBILITY OF ACCUMULATING
SNOW...RESULTING IN POSSIBLE HAZARDOUS TRAVEL CONDITIONS. STAY
TUNED TO THE LATEST FORECASTS FOR UP TO DATE INFORMATION ON THIS
WINTER WEATHER SYSTEM.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

HOOLEY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Southern Wheatland

When
December 9, 9:30 PM MST to December 10, 2:00 AM MST
Where
Southern Wheatland forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
AWOS

Several reports of sustained winds of 40 mph were also observed.

High Wind, Northern Sweet Grass

When
December 9, 9:30 PM MST to December 10, 2:00 AM MST
Where
Northern Sweet Grass forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Law Enforcement

Sustained winds of 40 to 45 mph were also reported.

High Wind, Judith Gap

When
December 9, 9:30 PM MST to December 10, 2:00 AM MST
Where
Judith Gap forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
46.424, -109.509 (the zone’s center; the record gives no point)

Sustained winds of 40 mph were also reported.

High Wind, Northern Stillwater

When
December 10, 1:50 AM MST to 4:00 AM MST
Where
Northern Stillwater forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Trained Spotter
Coordinates
45.669, -109.395 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 139689, 139690, 139693, 139691.